How Long Does Withdrawal From Caffeine Last?

In This Article

There are several reasons to quit caffeine. Your caffeine intake might be giving you bothersome side effects, or maybe those expensive specialty coffees from coffee shops are just costing too much. But as soon as you stop consuming caffeine, you experience uncomfortable withdrawal symptoms.

Overview

Most people who regularly consume caffeinated beverages are familiar with at least some of the symptoms of caffeine withdrawal. If you skip your morning coffee, you might start to feel some of these unpleasant effects just a few hours later, which can range from fairly mild to more severe depending on your regular caffeine intake.

Headaches are perhaps the single most common sign of withdrawal. Irritability and fatigue are also frequent. These negative symptoms then lead people to grab a caffeinated drink to find some relief.

1:40

7 Quick Tips to Help with Caffeine Withdrawal

Caffeine withdrawal is now recognized as a disorder in the DSM-5, the manual used by most clinicians for the diagnosis of mental disorders.

Signs & Symptoms

Not sure if you have caffeine withdrawal symptoms? Research has shown that these are the most common symptoms reported by those withdrawing from caffeine.

Caffeine withdrawal symptoms
Verywell / Jessica Olah

Headache

The hallmark caffeine withdrawal symptom is a severe headache, which bears many similarities to a migraine headache. Like migraines, it is accompanied by vasodilation (widening of the blood vessels) in the head and neck, and like migraines, it can take the form of hemicrania or a headache on only one side of the head.

Many of the other caffeine withdrawal symptoms are similar to those experienced during a migraine.

Nausea and Vomiting

Nausea and stomach upset are much more common caffeine withdrawal symptoms than vomiting, but both are recognized. Nausea is that unpleasant sensation of queasiness or feeling as if you are about to vomit.

Negative Mood

Often technically referred to as dysphoria, caffeine withdrawal causes a variety of negative mood states, ranging from feeling depressed to feeling anxious or irritable. Keep in mind that these feelings are usually temporary and should pass once the withdrawal is over.

Mental Fogginess

This symptom is described in various ways, but all add up to the same thing—your brain doesn't work as efficiently when you are withdrawing from caffeine. Lab tests show that this is more than just a feeling; performance actually is poorer on mental tasks.

Remember this is a rebound effect from the stimulating and performance-enhancing effects of caffeine. Drinking more caffeine will simply perpetuate the cycle. But you don't have to quit cold turkey—you can "taper off" caffeine.

Dizziness or Lightheadedness

The sense of being light-headed or dizzy is a common withdrawal symptom of caffeine. Cutting down gradually rather than abruptly will help, but don't push yourself. Try to take things a little easier while you are cutting back on caffeine, and sit down or lie down if you feel the need. While fainting is uncommon, pushing yourself while you are feeling lightheaded or dizzy increases the risk.

Symptoms of withdrawal usually start within 12 to 24 hours after your last dose, and the entire withdrawal process can last between two and 10 days. 

Coping & Relief

Numerous studies have shown that the easiest and most effective way to relieve caffeine withdrawal symptoms is by taking more caffeine. The key is to be careful with how much. Check out the amount of caffeine in common foods and drinks and make sure you don't increase your caffeine intake beyond the amount you were using before, as this will build up your tolerance, which will potentially feed your caffeine addiction.

How to Taper Your Caffeine Intake

A good way to taper your caffeine intake is by reducing it by about 10% every two weeks. That way, you will reduce your caffeine intake enough that eventually you will be caffeine-free, but it will take several months to get there.

The advantage of tapering your caffeine intake is that you shouldn't have very noticeable withdrawal symptoms while cutting back, and you can gradually replace your caffeinated foods and drinks with un-caffeinated or decaffeinated versions.

Start by keeping a caffeine diary, and writing down all the foods and drinks containing caffeine that you consume. Be sure to check the labels of any painkillers or supplements to see if they include caffeine.

Then gradually start to reduce your caffeine intake by 10%, continuing to keep a daily record. There are a few ways of doing this. Some people reduce each caffeinated drink by 10% and dilute it by adding hot or cold water or decaffeinated coffee or tea. Others find it easier to reduce the actual number of drinks by 10%, so if you have five cups of coffee per day, replace one cup with a half cup for the first two weeks, then by a whole cup the next two weeks, and so on.

Decaffeinated coffee has been found to actually reduce caffeine withdrawal symptoms including cravings, fatigue, lack of alertness, and flu-like feelings when people going through caffeine withdrawal think they are drinking caffeinated coffee. This is known as the placebo effect.

As your withdrawal symptoms diminish, you might find it helpful to substitute a noncaffeinated drink, such as herbal tea, water, or decaffeinated coffee or tea, for each drink you remove, so you gradually develop a taste for drinks that do not contain caffeine.

If you are using the drink replacement strategy, it is easiest to work backward from the last drink of the day. This will have the bonus effect of helping you sleep better at night.

Warnings

One important thing to note is that while the Food and Drug Administration requires foods containing added caffeine to carry a label, it is not a requirement to label foods that naturally contain caffeine. Because of this, it can be difficult to monitor and track your daily caffeine intake. Try to be aware of what products may contain caffeine and always read the labels on any food products or beverages that you consume.

Mood changes typically disappear as you overcome withdrawal. If your negative mood lingers once you are through with caffeine, talk to your doctor about how you are feeling. Sometimes mental health problems underlie an addiction, and only become apparent once you have quit, in which case, your doctor can provide or refer you to appropriate treatment. Sometimes a mental health problem can also be triggered by drug use, including caffeine use. Again, your doctor is the best person to advise you, so don't suffer in silence.

Use caution with over-the-counter treatments for a headache or other withdrawal symptoms. Many of these pain relievers contain caffeine, so always check the label.

Long-Term Treatment

Caffeine withdrawal usually passes fairly quickly and most symptoms are fairly mild and manageable with self-care and pain relievers. The key to giving up caffeine in the long-term is to be aware of consumables that contain the stimulant and watch your intake carefully. After you have gone through the withdrawal process, it can be easy to unknowingly start drinking or eating larger doses of caffeine than you intended. Familiarize yourself with foods and drinks that contain caffeine and be aware of medications that may also contain the stimulant.

If you find yourself taking in too much caffeine again in the future, be prepared to deal with the withdrawal symptoms. Start once again tapering your intake to slowly wean yourself off of caffeine or reduce your intake to lower levels.

Resources

If you are trying to kick the caffeine habit, there are resources that can help. Try using a mobile app to help you keep track of your daily intake. This sort of tool can give you a better idea of just how much caffeine you are taking each day as well as when you usually consume the most caffeine. With this information, you can start planning dietary changes that will help you reduce your daily consumption.

Talk to your doctor if you need additional help managing your caffeine withdrawal symptoms. You can also use the American Psychological Association's psychologist locator tool to find mental health professionals in your area who can offer assistance.

A Word From Verywell

While caffeine is widely used, there can be health benefits to reducing or eliminating your daily consumption of this stimulant, particularly if you are experiencing negative side effects. Fortunately, caffeine withdrawal is usually something that you can safely cope with a gradual tapering strategy.

Was this page helpful?

Article Sources

  1. Sigmon SC, Herning RI, Better W, Cadet JL, Griffiths RR. Caffeine withdrawal, acute effects, tolerance, and absence of net beneficial effects of chronic administration: cerebral blood flow velocity, quantitative EEG, and subjective effects. Psychopharmacology (Berl). 2009;204(4):573-85. doi:10.1007/s00213-009-1489-4


  2. Shapiro RE. Caffeine and headaches. Curr Pain Headache Rep. 2008;12(4):311-5.


  3. Juliano LM, Griffiths RR. A critical review of caffeine withdrawal: empirical validation of symptoms and signs, incidence, severity, and associated features. Psychopharmacology (Berl). 2004;176(1):1-29. doi:10.1007/s00213-004-2000-x


  4. Evatt DP, Juliano LM, Griffiths RR. A brief manualized treatment for problematic caffeine use: A randomized control trial. J Consult Clin Psychol. 2016;84(2):113-21. doi:10.1037/ccp0000064


Additional Reading